The Dianette Pill: Worth the Risk?
Niqui reached out to me recently wanting to share information she has learned regarding the risks of taking the pill as a way of managing PCOS. She wants to spread the word of the risks she has seen first hand working as a med student and researcher for a UK based law firm. For more info on the risks of the pill read my post http://pcosdiva.com/2010/09/5-reasons-the-pill-may-not-be-the-answer-to-pcos/
Guest Post by Niqui Stubbs Niqui is a 4th year medical student with an interest in gynaecology and PCOS. She has seen the effect that PCOS can have on women’s lives and hopes that one day there will be a risk-free solution. She is currently writing on behalf of medical negligence specialist solicitors in London.
Polycystic ovary syndrome is a condition that affects up to 1 in 10 women. It is diagnosed when a woman has 2 out of 3 of the following:
- Anovulation – which accounts for the irregular periods and infertility
- Hirsutism – caused by an excess of testosterone in the blood which leads to acne, increased hair growth and in some cases obesity.
- Polycystic ovaries – as seen on an ultrasound or other type of scan.
It is not hard to understand why these symptoms cause so much distress in women who suffer from them, and many pharmaceuticals are on the market to try and combat them. Popular ones include various oral contraceptive pills (OCP) such as Yasmin and Dianette (or Diane-35 as it is known in some countries.) It is common knowledge that no medication comes without side effects, but would you take a pill that had been linked to at least 4 deaths and many more cases of thromboembolisms or blood clots? I know I wouldn’t, and someone who is definitely sorry that she did is 40 year old Angela Macleod.
Angela was a fit and active 29 year old when she suffered from a massive stroke, which doctors say was due to her PCOS medication Dianette. The effects of the stroke still haunt Angela today as she no longer has the use of her left arm, walks with a limp and becomes easily confused. Despite all of this, she is still living life to the fullest and it hasn’t stopped her love for skiing and swimming. Understandably though, she cannot fathom why the drug that did this to her is still used widely today.
As I’ve mentioned, Dianette is a combined oral contraceptive pill, which means it contains both estrogen (in the form of cyproterone acetate) and progesterone (ethinylestradiol.) The synthetic oestrogen acts as an anti-androgen, decreasing the circulating levels of testosterone that are responsible for the hirsutism associated with PCOS. While estrogen is very effective at this, it has been linked to an increased risk of thromboembolism.
The British Medical Journal from 2009 shows that OCPs as a whole increase your chances of getting a blood clot by a huge amount: almost 6 times in the 40-50 age group!
This later study from 2011 shows that Dianette is among those OCPs with the highest incidence of thromboembolism:
Worryingly, although the risks associated with Dianette are the most widely publicised, there are other OCPs that carry a higher incidence of thromboembolism, Yasmin being one of them. So how is a medication that is responsible for so many problems still on the market today? The truth is, it is effective, very effective. Women who have suffered from the effects of PCOS for years are willing to overlook this small risk of thromboembolism if it means relief of their symptoms. But is it really worth the risk?
Doctors attempt to decrease the risk of their patients developing a thromboembolism by only giving Dianette and those OCPs with a high concentration on oestrogen as a last resort. Before they prescribe it, they ensure that the patient does not have any risk factors that already make them susceptible to blood clots, which include: high blood pressure, previous history of a blood clot, family history of a blood clot, smoking, blood disorders and obesity. The doctor will then council the patient on the risks and ensure they understand them before the treatment is commenced. The risks of Dianette are also clearly outlined in the leaflet that comes with it:
The British National Formulary, the reference for all drugs, also states that “venous thromboembolism occurs more frequently in women taking [Dianette] than in those taking low-dose oral contraceptive.” The worrying thing is that Angela didn’t suffer from any increased risk of blood clots so Dianette was deemed safe for her. The same can be said for 16 year old Shannon Deakin who died from an undiagnosed thromboembolism 4 weeks after starting Dianette back in 2011.
The truth is, no one can predict who will suffer from the effects of a drug like Dianette, and it was no one’s fault that Angela and Shannon were part of the unlucky few who did. As long as women have been fully informed of the risks associated with this type of medication, they are more than capable of deciding whether or not it is worth the risk. But as someone who will be a qualified doctor, I am not so sure a drug like this should be offered to my patients at all. Dianette’s manufacturer Bayer recently released a statement saying: “Based on the currently available clinical data, the benefit-risk profile of Dianette is favourable. We will continue to provide information that supports healthcare providers and their patients in making informed decisions.” I know a few people who would disagree with this, namely Angela and Shannon’s family.
If you suffer from PCOS and are considering trying medication to help with the symptoms, please consider the consequences first. There are many other solutions out there that have proven to be just as good, without the risks. Drugs like this should only be used as a last resort.
It is a big concern. My sister had a DVT after Dianette and I very recently ended up with a clot after Yasmin. I am an otherwise healthy adult. This risks are so often understated. It needs to be made clearer that these are very real risks – not just a one in a million chance sort of thing…
I am glad she clearly indicated in her article that Diannette/Diane-35 is not (by a long shot, really) the only pill that carries risks of blood clots. To hear the studies in the media these days, you’d think the only risk comes from Yasmin or Diane(tte). I mean no disrespect to anyone who’s suffered negative side-effects from these pills but I am getting a bit sick of the fear-mongering in the media related to these brands specifically. Even as the graph clearly shows, there are progestins that carry even higher risks than the progestins in Diane and Yasmin. It’s nice to see an objectively written article.
Oh my, this got me scared. I actually used Dianette when it was prescribed to me some years back. Now I am planning on not being stubborn and follow the doctor’s advice to take pills again- BUT THIS GOT ME THINKING!
What should we do? I intend to have a baby next year and doctor said I should take the pills to ‘prepare’
I dont think you can comment on wether the risk is worth it unless hou have lived the pcos nightmare. Having a ruptured cyst that landed me in hospital for a week, extreme emotions I cant control, increased weight, aching and tiredness, itchy skin, migraines, no libido, amenorrhoea, fertility problems…. thats so bad I dont care about my beard or acne. And no, nothing else makes me feel as normal as co cyprindiol or dianette. Now I can only have it for six months because they dont give it longer than that any more… this is going to ruin my life 🙁
I dont know what to do. I’ve been on dianette for almost 3 years and my doctors are getting concerned and talking about taking me off of it. I’m thinking about it too with my headaches, it cant get good. BUT, it is the only pill that has been effective against symptoms. The weight gain, acne and hair growth (but hair thinning) was too much to bear – I hated myself. Saying that. I work on a stroke ward and DON’T WANT A STROKE. What can I do?!!!!
What would you suggest instead?